advertisement

Depression

Question
Posted by: Chantelle | 2020/09/18

Q.

Should Urbanol be taken longer than 6 months?

Is it dangerous to take Urbanol for longer than 6 months? My doc prescribed Urbanols to me in February this year because I suffer from severe panic/anxiety attacks and advised that I take 5mg twice a day. It was too much for my body so I took one 5mg a day instead. When I ran out of Urbanol in May, I went to my doctor and she prescribed it to me for another 6 months. I've been off it for 3 days now and I feel weird. I decided to take my dose for the day. But in the long term, do I taper myself off or what?

Expert's Reply

A.

Depression expert
- 2020/09/21

Hello Chantelle,
Not usually dangerous,  but inadvisable. The general expert advice on this whole family of benzodiazepine sedative tranquilizers, is that they should not usually be prescribed for more than a couple of months.  There is a significant risk of becoming dependent on them, there can be some difficulties in reducing and stopping them ; and using drugs also used to treat depression is generally considered a more effective way of treating anxiety, especially Panic  Disorder.
Personally, I worry that Urbanol is being prescribed too easily for for too long, in this country. I don't think it has any significant advantage over alternative treatments ( which can also include CBT, Cognitive-Behaviour Therapy) a form of psychological treatment which good research has shown to be effective and with lasting benefits in teaching you to regain control over anxiety.
And yes, indeed, with Urbanol and all it's family, indeed with most drugs affecting the function of brain and mind, it is rarely wise to stop them suddenly, when they can cause unpleasant symptoms and even risks ; it is indeed best to reduce the dose gradually and safely.  Your doctor should be able to advise on this

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.